Volume 12, issue 2 (2012)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Representation stability for the cohomology of the pure string motion groups

Jennifer C H Wilson

Algebraic & Geometric Topology 12 (2012) 909–931

The cohomology of the pure string motion group PΣn admits a natural action by the hyperoctahedral group Wn. In recent work, Church and Farb conjectured that for each k 1, the cohomology groups Hk(PΣn; ) are uniformly representation stable; that is, the description of the decomposition of Hk(PΣn; ) into irreducible Wn–representations stabilizes for n >> k. We use a characterization of H(PΣn; ) given by Jensen, McCammond and Meier to prove this conjecture. Using a transfer argument, we further deduce that the rational cohomology groups of the string motion group Hk(Σn; ) vanish for k 1. We also prove that the subgroup of Σn+ Σn of orientation-preserving string motions, also known as the braid-permutation group, is rationally cohomologically stable in the classical sense.

representation stability, homological stability, motion group, string motion group, circle-braid group, symmetric automorphism, basis-conjugating automorphism, braid-permutation group, hyperoctahedral group, signed permutation group
Mathematical Subject Classification 2000
Primary: 20J06, 20C15
Secondary: 20F28, 57M25
Received: 11 August 2011
Accepted: 19 December 2011
Published: 24 April 2012
Jennifer C H Wilson
Department of Mathematics
University of Chicago
5734 University Avenue
Chicago IL 60637